(HIT; Heparin-Induced Low Blood Platelet Count)
Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.
Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to excessive blood clotting. Excessive bleeding is rare.
|Copyright © Nucleus Medical Media, Inc.
This type of thrombocytopenia is caused by platelet clumping due to an immune reaction to
heparin. The clumping uses up the platelets and lowers the count.
Taking heparin is a risk factor for developing this condition.
Symptoms of heparin-induced thrombocytopenia are from blockage of blood vessels and include:
- Pain or swelling in the legs
- Chest pain
- Difficulty breathing
- Rapid, irregular heartbeat
You will be asked about your symptoms and medical history. A physical exam will be done.
Your bodily fluids may be tested. This can be done with blood tests.
Images may be taken of any bodily structures that may have been affected by clotting. The method will depend on the area affected. Extremities can be examined for deep vein thrombosis
with ultrasound. Damage from blood clots in the brain may be found with a CT or MRI scan. Other imaging may be used for diagnosing heart attacks
or pulmonary embolism
Talk with your doctor about the best plan for you. Treatment options include the following:
- Stopping the use of
- Anticoagulating drugs—to
reduce the risk of blood clots
- Vitamin K Antagonists Therapy (VKA)—if you were taking a VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
Platelet transfusion—to replace lost platelets may be given
if there is severe bleeding, although this is very rare
To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
- Avoiding heparin use
American Heart Association
Academy of Family Physicians
Canadian Cardiovascular Society
Heart and Stroke Foundation of Canada
Ahmed I, Majeed A, et al. Heparin induced thrombocytopenia: diagnosis and management update. Postgrad Med J. 2007 Sept;83(983):575-582. Available at: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2600013/.
Arepally G, Ortel T. Heparin-induced thrombocytopenia.
N Engl J Med. 2006. 355;8: 809-17. Available at:
Heparin-induced thrombocytopenia (HIT). EBSCO DynaMed Plus website. Available at:
http://www.dynamed.com/topics/dmp~AN~T115034/Heparin-induced-thrombocytopenia-HIT. Updated March 22, 2016. Accessed March 29, 2017.